Alert archive / Wisconsin / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS La Crosse, WI

August 7, 2021La Crosse County, Wisconsin; Houston County, Minnesota

NWS La Crosse, WI issued this areal flood advisory at Aug 7, 2021, 3:07 PM CDT for La Crosse County, Wisconsin; Houston County, Minnesota. It was in force for 74 min.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 3:07 PM CDT (20:07 UTC)
Expired
Aug 7, 2021, 4:21 PM CDT
In force
74 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Houston County, MN, La Crosse County, WI

The radar

The La Crosse radar (KARX), 3 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS83 KARX 072007
FLSARX

Flood Advisory
National Weather Service La Crosse WI
307 PM CDT Sat Aug 7 2021

MNC055-WIC063-072200-
/O.NEW.KARX.FA.Y.0013.210807T2007Z-210807T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-La Crosse WI-
307 PM CDT Sat Aug 7 2021

The National Weather Service in La Crosse has issued a

* Flood Advisory for...
  Northeastern Houston County in southeastern Minnesota...
  Southeastern La Crosse County in west central Wisconsin...

* Until 500 PM CDT.

* At 307 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is already occurring in the advisory 
  area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  La Crosse, La Crescent, West Salem, Bangor, French Island, 
  Rockland, St Joseph.

Additional rainfall amounts of 2 to 3 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4385 9126 4381 9126 4380 9108 4391 9107
      4390 9091 4373 9091 4373 9129 4385 9136

$$

ARX
1 follow-up statement
436 
WGUS83 KARX 072121
FLSARX

Flood Advisory
National Weather Service La Crosse WI
421 PM CDT Sat Aug 7 2021

MNC055-WIC063-072131-
/O.CAN.KARX.FA.Y.0013.000000T0000Z-210807T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-La Crosse WI-
421 PM CDT Sat Aug 7 2021

...FLOOD ADVISORY IS CANCELLED FOR NORTHEASTERN HOUSTON AND 
SOUTHEASTERN LA CROSSE COUNTIES...

Much of the area under the advisory has been upgraded to a flash 
flood warning. Please see this statement for further details.

LAT...LON 4385 9126 4381 9126 4380 9108 4391 9107
      4390 9091 4373 9091 4373 9129 4385 9136

$$

ARX

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Aug 7, 2:36 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 7, 2:36 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Sat Aug 7 2021

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Aug 7 2021

TODAY...Current satellite imagery places the meridionally
elongated positivelytilted upper-level trough over eastern WY into
western NE. Primary convection has been focused downstream of the
trough axis from eastern NE into northern IA and southeastern
MN/western WI. This morning's lingering precipitation has appeared
to temporarily halt northerly progression of the surface frontal
boundary based on repeated post frontal convection firing in
northeast IA. If/when the warm front progresses, low-level
moisture transport concentrates into central MN and western WI.
Similarly, the NAM & RAP take higher CAPE values further north
than the GFS/ECMWF based on the warm sector inclusion. The
concavity of the hodographs within the warm sector increase into
the afternoon favoring right moving supercells containing max
helicity values ~375 m2/s2. RAP 0-3km shear has increased for this
afternoon to >40 kts with 0-6km shear remaining at 40-50kts. A
few storms could produce large hail and localized flooding with
precipitable water values nearing 2.00 inches. Isolated tornadic
activity also remains possible, dependent on frontal set up and
the ability of elevated convection to become surface-based.

TONIGHT...The upper level trough continues it's eastward
progression overnight, bringing our forecast area into a primary
area for synoptic ascent. Surface boundaries are forecasted to
continue their north and eastward progression associated with the
upper & mid-level forcing. Moisture transport increases across
central IA into SE MN near midnight local time tonight.
Precipitable water values increase to >2 inches along this
moisture transport axis, progressing eastward in the early morning
hours directed towards central WI. Convective allowing models
continue evening convection through the overnight hours, with the
HRRR and NAM4km including a training area of higher reflectivity
in our forecast area. While the exact location of localized heavy
rainfall remains more variable, the synoptic-level variables such
as absolute vorticity advection remain favorable for increased
convective activity in the early morning tomorrow. The combination
of synoptic-level forcing with such high precipitable water
values can result in anomalous precipitation in the early morning
hours. Currently, RAP shear remains 20-30kt at 0-3kt and minimal
0-6km shear indicating smalled likelihood for organized convection
at this time. Will still be important to keep an eye on set up
overnight for the possibility of storms repeating over the same
areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Aug 7 2021

Water vapor satellite today indicates the approaching long wave
trough extended from the wester Dakotas into northern Colorado and
was working east toward the region. The pattern ahead of this
trough continues to look to be very messy with numerous short wave
troughs out ahead of and embedded in the long wave trough.
Depending on how tonight's convection evolves, will have an impact
on where the boundaries will set up for Sunday. At this time,
there is good agreement from the hi-res meso-scale models that the
convection that develops tonight should exit/end early Sunday
morning. The attention then looks to be focused on a stronger
short wave trough embedded in the equatorial end of the long wave
trough that should be swinging across far southern Iowa and
Missouri in the late afternoon and evening and translating into
Illinois overnight. The low level moisture transport axis will
gradually shift east ahead of the short wave trough and looks to
briefly be focused into southwest Wisconsin in the late afternoon
before shifting farther south closer to the main short wave
trough. With only around 25 knots of shear in the 0- 3 km layer,
would not expect much potential for hail or winds with the
activity that develops in the moisture transport axis across the
eastern parts of the area. The bigger threat will be for heavy
rains with warm cloud depths in the 3.5 to 4 km range and
precipitable water amounts approaching 2 inches. This activity
should primarily be southeast of where most of the
convection/heavy rains are expected to occur tonight. Thus not
anticipating the need for a flash flood watch at this time, but of
course, that can change based on what happens during the
overnight.

Attention will then quickly turn to Tuesday with the next system
coming in and the potential for severe weather. The system
currently just off the western British Columbia coast will quickly
rotate across the northern Rockies and should be entering the
Upper Midwest Tuesday afternoon. This system looks to have a
rather potent short wave trough embedded in the equatorial end of
the long wave trough that will be entering western Minnesota by
late in the day. In the low levels, the surface boundary looks to
possibly be a bit out ahead of the upper level support but an area
of low pressure could be moving along the front and be over or
near the local area. This type of set up looks to put the best
deep layer shear behind the front but there could still be around
30 knots in the 0-3 km layer over the boundary. Ample CAPE looks
to be in place ahead of the front with the possibility of 3000+
J/kg MLCAPE. Some signals of enhanced 0-1km shear along a warm
front extending from western Wisconsin into the southeastern part
of the state. These signals would suggest that all severe threats
could be in play Tuesday afternoon along with the potential for
another heavy rain episode. The low level moisture transport looks
to be focused into the warm front with warm cloud depths of 3.5
to 4 km and precipitable water amounts again around 2 inches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Aug 7 2021

Convection is expected to continue on and off for much of the
afternoon around and over both airports. If any of these move over
either site they will have the potential to quickly produce
MVFR/IFR condition. There are some indication in the hi-res meso-
scale models that this activity could move just far enough to the
east to drop back to VCTS by mid-afternoon, but with ongoing
moisture transport into the nearly stationary warm front over the
area, this is a very low confidence outcome. More activity is
expected to develop this evening and continue into the overnight
along and north of the warm front that should impact both sites.
For now, will go with MVFR conditions from this but some IFR not
out of the question at times. Most of the convection should move
off to the east late tonight/early Sunday morning but leave behind
MVFR ceilings and possibly some visibility reductions from fog.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JAR
LONG TERM...04
AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 AM CDT Sat Aug 7 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are likely through tonight with a few
severe storms possible. The main hazards will be large hail,
damaging winds and torrential rainfall. An isolated tornado is
also possible. Localized flooding could occur if storms repeat
over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected Sunday into Sunday night. A
few storms could produce strong winds and hail. Any storms also
will be capable of producing torrential rainfall.

Periodic thunderstorm chances will continue for most of next week.
At this time it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 7, 1:37 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLOOD            GOODVIEW                44.07N 91.71W
08/07/2021                   WINONA             MN   EMERGENCY MNGR

            STREET FLOODING OCCURRING IN GOODVIEW AND
            THE WEST SIDE OF WINONA.

&&
Special weather statement, Aug 7, 1:48 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
148 PM CDT Sat Aug 7 2021

MNZ088-WIZ032-033-041-071915-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
148 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trempealeau, or near Winona, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Crosse, Winona, Onalaska, Holmen, Trempealeau, Galesville, Dakota,
French Island, La Crosse Airport, Brice Prairie, Medary, New
Hartford, and Dresbach.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 254 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4411 9163 4407 9110 4382 9122 4383 9128
      4385 9129 4385 9137 4390 9168
TIME...MOT...LOC 1847Z 279DEG 26KT 4401 9155

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Skow
Special weather statement, Aug 7, 2:14 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
214 PM CDT Sat Aug 7 2021

WIZ041-042-071945-
La Crosse WI-Monroe WI-
214 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern La Crosse
and southwestern Monroe Counties through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holmen, or 8 miles north of La Crescent, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Crosse, Sparta, Onalaska, West Salem, Bangor, Leon, Burns, and
Rockland.

This includes Interstate 90 in Wisconsin between mile markers 6 and
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4382 9122 4407 9111 4406 9074 4375 9086
TIME...MOT...LOC 1913Z 285DEG 27KT 4395 9127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 7, 2:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             4 NNE NEW AMSTERDAM     44.03N 91.29W
08/07/2021  E0.88 INCH       LA CROSSE          WI   NWS EMPLOYEE

            STRONG WINDS WITH BRANCHES DOWN.

&&

JAR
Local storm report, Aug 7, 2:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     2 E ONALASKA            43.89N 91.18W
08/07/2021  M48 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

JAR
Local storm report, Aug 7, 3:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             3 E ONALASKA            43.89N 91.16W
08/07/2021  E0.88 INCH       LA CROSSE          WI   PUBLIC

            NICKEL SIZED HAIL NEAR THE LANDFILL.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:26 AM CDTSpecial Weather StatementARXBuffalo34 min
Aug 7, 7:40 AM CDTSpecial Weather StatementARXLa Crosse35 min
Aug 7, 9:17 AM CDTSpecial Weather StatementARXJuneau28 min
Aug 7, 10:12 AM CDTSpecial Weather StatementARXAdams33 min
Aug 7, 11:17 AM CDTSpecial Weather StatementARXCrawford28 min
Aug 7, 11:24 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon27 min
Aug 7, 11:26 AM CDTSevere Thunderstorm WarningARXCrawford, Richland, Vernon21 min
Aug 7, 12:19 PM CDTSpecial Weather StatementARXRichland26 min
Aug 7, 12:59 PM CDTAreal Flood AdvisoryARXBuffalo2 hr
Aug 7, 1:17 PM CDTSevere Thunderstorm WarningARXRichland, Vernon58 min
Aug 7, 1:48 PM CDTSpecial Weather StatementARXLa Crosse27 min
Aug 7, 2:14 PM CDTSpecial Weather StatementARXLa Crosse31 min
Aug 7, 2:23 PM CDTAreal Flood AdvisoryARXLa Crosse, Trempealeau112 min
Aug 7, 3:02 PM CDTRiver Flood WarningARXMonroe, Vernon21 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXVernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon61 hr
Aug 7, 3:02 PM CDTRiver Flood WarningARXBuffalo, Trempealeau19 hr
Aug 7, 3:17 PM CDTSpecial Weather StatementARXVernon73 min
Aug 7, 3:23 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr
Aug 7, 3:35 PM CDTSevere Thunderstorm WarningARXVernon55 min
Aug 7, 3:52 PM CDTSevere Thunderstorm WarningARXCrawford38 min
Aug 7, 4:00 PM CDTTornado WarningARXCrawford30 min
Aug 7, 4:05 PM CDTSevere Thunderstorm WarningARXRichland40 min
Aug 7, 4:19 PM CDTTornado WarningARXCrawford, Grant41 min
Aug 7, 4:27 PM CDTFlash Flood WarningARXVernon3 hr
Aug 7, 4:56 PM CDTTornado Warning Tornado observedARXGrant19 min
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon37 min
Aug 7, 6:18 PM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more35 hr
Aug 7, 7:21 AM CDTSpecial Weather StatementARXWinona24 min
Aug 7, 10:29 AM CDTSpecial Weather StatementARXOlmsted31 min
Aug 7, 10:33 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha42 min
Aug 7, 11:14 AM CDTSpecial Weather StatementARXWabasha31 min
Aug 7, 12:12 PM CDTSpecial Weather StatementARXWabasha18 min
Aug 7, 12:23 PM CDTSpecial Weather StatementARXOlmsted37 min

Nearby

Areal Flood Advisories in Wisconsin, 2021Areal Flood Advisories in Minnesota, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.